Request a Call

Want us to call you? Leave your name and phone number and we'll call you within 2 hours.

Overdose and Toxicity by Methadone

Overdose and Toxicity by MethadoneBecause methadone is a powerful opiate, an overdose from methadone follows the same process of physical and psychological damage as other opiates. Methadone overdose can result in permanent brain damage and may result in the loss of critical motor skills, cognitive impairment, and loss of vision. An overdose from methadone which is not treated right away with opiate reversal medications like narcan can easily result in death. Ignoring the symptoms of methadone addiction can be fatal.

What Is an Overdose?

 

An overdose is the depression of the central nervous system, and is a direct response of the organic opiate receptors in the body becoming inundated with opiates. Once this occurs the central nervous system becomes depressed and causes respiratory failure, denying the heart, lungs, liver, kidneys, and the entire body oxygen.

During an overdose breathing becomes severely impaired and may stop entirely. Because the brain is denied oxygen, permanent brain damage often occurs during overdoses. Immediate treatment is required to avoid permanent brain damage. In the event brain damage does occur, the effects are often irreversible.

 

Ready to get help?
Call now to be connected with a compassionate treatment specialist

 

Is Methadone Overdose Possible?

Is Methadone Overdose Possible?

Yes! Methadone overdose is common because methadone in particular is very potent when taken in large quantities. Many who suffer from a methadone use disorder mix methadone with other opiate based drugs and overdose because of the combination of opiates. Knowing the effects of methadone can help lessen the chances of suffering an overdose.

Signs of Methadone Overdose

 

Preparing yourself to recognize the signs of an overdose are critical to enabling yourself to react in a timely manner in the event a loved one of yours suffers an overdose. In fact, if you know a family member or a friend is struggling with an opiate use disorder, becoming certified in the use or narcan can save their life in the event of an overdose.

Signs of Methadone Overdose

  • Muscle Spasticity
  • Trouble Breathing
  • No Breathing
  • Blue Hued Skin
  • Blue Fingers, Lips
  • Very Small Pupils
  • Weak Pulse
  • Low Blood Pressure
  • Comatose
  • Disorientation/Confusion
  • Drowsiness

 

What Should I Do in the Event of an Overdose?

What Should I Do in the Event of an Overdose?

In the event of an overdose call 911 right away. If you have narcan or naloxone on hand administer the medications immediately and stay with the victim of overdose until emergency personnel arrive. Those suffering from an overdose may stop breathing, and will require resuscitation.

It’s important to provide first responders with all the information about any substances consumed by the overdose victim to ensure a successful recovery. If you’re concerned about the legal ramifications of being associated with illegal opiate use, many states have good Samaritan laws which protect individuals helping overdose victims get help during a medical emergency. However, most laws require those involved with illegal drug use to fully cooperate with providing information regarding the event- and must remain at the scene until medical professionals arrive.

You can look up the state laws in your residence and see if there are similar measures to protect you.

After an overdose has been suffered, finding treatment for methadone addiction will prevent the event from occurring again, and will ensure the overdose victim gets immediate help. Fatal overdoses are far more common among those who suffer more than one overdose.

 

Ready to get help?
Call now to be connected with a compassionate treatment specialist

Ready For Help?

Get Confidential Help 24/7
Call us now:
855-767-8285

Find a treatment center near you

Learn more about your options and find the perfect treatment center in your area.
The best centers in your area
Find a center now

Request a Call

Do you want us to call you?
Request a Call Now!